Alert archive / New Mexico / Flash Flood Warnings in 2005
Flash Flood Warning 115, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Aug 19, 2005, 6:36 PM MDT for Lea County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 19, 2005, 6:36 PM MDT (00:36 UTC)
- Expired
- Aug 19, 2005, 9:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Counties, with a storm outline in the text
County Lea County, NM
The radar
The Midland/Odessa radar (KMAF), 141 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 0.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1088 J/kg
- Mixed-layer CIN
- -47 J/kg
- Mixed-layer LCL
- 1965 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KMAF 200039 FFWMAF NMC025-200330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 636 PM MDT FRI AUG 19 2005 THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL LEA COUNTY IN SOUTHEAST NEW MEXICO * UNTIL 930 PM MDT * AT 634 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A THUNDERSTORM PRODUCING VERY HEAVY RAIN JUST EAST OF STATE HIGHWAY 18 BETWEEN HOBBS AND LOVINGTON. THIS THUNDERSTORM WAS NEARLY STATIONARY. FLASH FLOODING OF CREEKS AND STREAMS...LOW WATER CROSSINGS... NORMALLY DRY WASHES AND ARROYOS...AND LOW LYING FARMLAND IS LIKELY. DO NOT DRIVE ACROSS FLOODED ROADS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3277 10330 3276 10309 3302 10307 3302 10333 $$
2 follow-up statements
000 WGUS74 KMAF 200213 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 913 PM CDT FRI AUG 19 2005 NMC025-200330- LEA- 813 PM MDT FRI AUG 19 2005 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR EAST CENTRAL LEA COUNTY... AT 810 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED MOST OF THE HEAVY RAIN HAD MOVED OUT OF THE WARNED AREA...HOWEVER RUNOFF FROM PREVIOUS HEAVY RAINS WILL CONTINUE TO PRODUCE FLASH FLOODING. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. ACT QUICKLY IF FLOODING IS OBSERVED. MOVE TO HIGHER GROUND. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO HIGHER GROUND. MOST FLOODING DEATHS ARE PREVENTABLE. TURN AROUND... DONT DROWN. TO REPORT FLOODING OR SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIDLAND AT 1 800 597 3220. LAT...LON 3277 10330 3276 10309 3302 10307 3302 10333 $$
000 WGUS74 KMAF 200330 FFSMAF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1029 PM CDT FRI AUG 19 2005 NMC025-200339- LEA- 929 PM MDT FRI AUG 19 2005 ...THE FLASH FLOOD WARNING FOR EAST CENTRAL LEA COUNTY EXPIRES AT 930 PM MDT... AT 929 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THAT PROMPTED THE FLASH FLOOD WARNING HAD MOVED OUT OF THE WARNED AREA. ADDITIONAL SHOWERS AND THUNDERSTORMS MAY MOVE ACROSS THE EAST CENTRAL PORTION OF LEA COUNTY TONIGHT. ALTHOUGH THE THREAT OF SEVERE WEATHER HAS PASSED... PONDING OF WATER WILL LIKELY CONTINUE ON SOME ROADWAYS. MOTORISTS SHOULD REMAIN CAUTIOUS AND BE PREPARED TO SLOW DOWN IF WATER IS ENCOUNTERED TO PREVENT HYDROPLANING AND LOSS OF VEHICLE CONTROL. LAT...LON 3277 10330 3276 10309 3302 10307 3302 10333 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 19, 1:40 PM MDT, 4 hours 56 minutes earlier.
Area forecast discussion, Aug 19, 1:40 PM MDT, 4 hours 56 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 240 PM CDT FRI AUG 19 2005 .SHORT TERM... AN UPPER LEVEL HIGH REMAINS CENTERED OVER ALABAMA EARLY THIS AFTERNOON...WHILE THE RIDGE AXIS EXTENDS WESTWARD INTO MUCH OF TEXAS AND PORTIONS OF EASTERN NEW MEXICO. A COUPLE OF SHORTWAVES EXIST ON THE WESTERN PERIPHERY OF THE RIDGE...WITH ONE LOCATED OVER THE SACRAMENTO MOUNTAINS OF NEW MEXICO AND ANOTHER MOVING ACROSS NORTHERN MEXICO. WATER VAPOR IMAGERY ALSO SHOWS PLENTY OF MID AND UPPER LEVEL MOISTURE STREAMING NORTHWARD INTO FAR WEST TEXAS AND SOUTHERN NEW MEXICO...AS MONSOONAL FLOW CONTINUES. THE COMBINATION OF LIFT PROVIDED BY THE SHORTWAVE TROUGHS...AND AFTERNOON HEATING AND INSTABILITY...WILL ALLOW SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE WESTERN PORTIONS OF THE CWA...ESPECIALLY ACROSS THE GUADALUPE AND DAVIS MOUNTAINS AND THE ADJACENT PLAINS OF SOUTHEAST NEW MEXICO AND WEST TEXAS. WILL CARRY 30-40 PCT COVERAGE IN THESE LOCATIONS...WITH ISOLATED MENTION AS FAR EAST AS THE TRANS PECOS AND WESTERN PERMIAN BASIN. ANY STORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY AMOUNTS OF RAIN. WE WILL MONITOR FOR THE POTENTIAL OF LOCALIZED FLASH FLOODING...ESPECIALLY IN EDDY COUNTY WHERE HEAVY RAINFALL WAS RECEIVED LAST NIGHT. OTHERWISE...WILL CARRY PARTLY TO MOSTLY CLOUDY SKY COVERAGE IN THE GRIDS...WITH WIND AND DEWPOINT GRIDS TRENDED FAIRLY CLOSE TO MET MOS GUIDANCE NUMBERS. HAVE GENERALLY FOLLOWED PERSISTENCE FOR OVERNIGHT MIN TEMPERATURES...TRENDING THEM VERY CLOSE TO READINGS OBSERVED LAST NIGHT. .LONG TERM... PACIFIC MOISTURE WILL CONTINUE TO FUNNEL IN ACROSS MEXICO AND INTO THE MOUNTAINS OF WEST TEXAS. THIS MOISTURE IS BEING FORCED EASTWARD BY A SWATH OF DRIER AIR COMING IN OVER BAJA CALIFORNIA AND INTO ARIZONA. THIS TREND WILL CONTINUE OVER THE WEEKEND AND INTO THE EARLY PART OF NEXT WEEK. A TUTT LOW CURRENTLY MOVING THROUGH THE HEART OF TEXAS WILL CONTINUE ROTATING AROUND AN UPPER LEVEL RIDGE PARKED OVER THE SOUTHEAST CONUS. THIS FEATURE WILL ASSIST IN FUNNELING THE PACIFIC MOISTURE AS IT MOVES NORTH AND THEN NORTHEAST INTO OKLAHOMA AND POINTS BEYOND. THESE TWO FEATURES ALONE WILL AID IN SHOWER/THUNDERSTORM DEVELOPMENT IN THE MOUNTAINOUS REGIONS. HOWEVER...A WEAK COLD FRONT CURRENTLY DRAPED JUST NORTH OF THE AREA WILL CONTINUE TO PUSH FARTHER SOUTH AIDING THE OF PRECIP ESPECIALLY IN THE MOUNTAINS AND SOUTHEASTERN NM WHERE THE FORCING WILL BE BEST ALONG THE LEADING EDGE OF THE FRONT. LIKE RECENT FRONTS THIS FRONT IS NOT GOING TO COOL THINGS DOWN TREMENDOUSLY...HOWEVER...IT WILL PROVIDE CLOUD COVER THAT WILL HELP KEEP TEMPS A LITTLE MORE AT BAY AS CONVECTION WILL BE MORE LIKELY WITH ALL OF THESE FEATURES. THINGS WILL BEGIN TO HEAT UP AGAIN MIDWEEK AS AN UPPER LEVEL RIDGE POSITIONS ITSELF OVER THE PERMIAN BASIN ALLOWING TEMPERATURES TO CLIMB A BIT. PWS WILL BEGIN TO DROP OFF AND THE MOISTURE AXIS CURRENTLY LOCATED OVER THE REGION WILL SHIFT SLIGHTLY TO THE WEST OF THE CWA WITH THE POSITIONING OF THE RIDGE. HOWEVER...LOW LEVEL MOISTURE LINGERING IN THE AREA WILL ALLOW DIURNALLY DRIVEN AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS TO FORM IN THE UPSLOPING TERRAIN WITH SOUTHEASTERLY FLOW AT THE SURFACE. && .PRELIMINARY POINT TEMPS/POPS... BIG SPRING TX 69 94 69 95 / 10 10 10 20 CARLSBAD NM 67 94 68 94 / 40 20 30 30 DRYDEN TX 70 94 71 95 / 10 10 0 20 FORT STOCKTON TX 70 94 70 93 / 20 10 10 20 GUADALUPE PASS TX 64 86 66 86 / 40 20 30 30 HOBBS NM 68 93 67 94 / 40 20 30 30 MARFA TX 60 87 63 87 / 20 10 20 30 MIDLAND INTL AIRPORT TX 67 94 69 95 / 20 10 10 20 ODESSA TX 69 95 70 95 / 20 10 10 20 WINK TX 72 100 71 99 / 30 10 20 20 && .MAF WATCHES/WARNINGS/ADVISORIES... NM...NONE. TX...NONE. && 21/75
Hazardous weather outlook, Aug 19, 1:00 PM MDT, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CDT FRI AUG 19 2005 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-201900- GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS- NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES- DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL- VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS- LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN- DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU- BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS- 200 PM CDT FRI AUG 19 2005 /100 PM MDT FRI AUG 19 2005/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN NEW MEXICO. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE GUADALUPE AND DAVIS MOUNTAINS...AND THE ADJACENT PLAINS OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO. THUNDERSTORMS THAT DEVELOP WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...IN ADDITION TO DEADLY CLOUD TO GROUND LIGHTNING. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY IF THUNDERSTORMS TRAIN ACROSS THE SAME LOCATIONS OVER A LONG PERIOD OF TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER ACTIVATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES... AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/ HTTP://WWW.WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 19, 4:57 PM MDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 557 PM CDT FRI AUG 19 2005 NMZ033-192330- CENTRAL LEA COUNTY- 457 PM MDT FRI AUG 19 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR CENTRAL LEA COUNTY. A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST OF HUMBLE CITY AT 457 PM MDT...MOVING NORTHEAST AT 15 MPH. THIS STORM WAS PRODUCING HAIL UP TO THE SIZE OF DIMES. SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT THIS TIME.
Special weather statement, Aug 19, 5:09 PM MDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 609 PM CDT FRI AUG 19 2005 TXZ058-200015- REEVES COUNTY AND UPPER TRANS PECOS- 609 PM CDT FRI AUG 19 2005 ...SIGNIFICANT WEATHER ALERT... THIS SIGNIFICANT WEATHER ALERT IS FOR NORTH CENTRAL REEVES COUNTY. A STRONG THUNDERSTORM WAS LOCATED OVER NORTH CENTRAL REEVES COUNTY 1 MILE WEST OF THE U.S. 285 AND STATE HIGHWAY 302 INTERSECTION AT 609 PM CDT...MOVING NORTHWEST AT 5 MPH. STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY. EXPECT SMALL HAIL AND LOCALLY STRONG WIND GUSTS TO NEAR 50 MPH WITH THIS STORM. MONITOR THE LATEST WEATHER INFORMATION...AND BE PREPARED TO ACT SHOULD SEVERE WEATHER THREATEN OR IF WARNINGS ARE ISSUED.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 6:14 PM MDT | Severe Thunderstorm Warning | MAF | Lea | 61 min |
| Aug 19, 7:02 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Aug 19, 7:17 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 43 min |
| Aug 19, 7:53 PM MDT | Severe Thunderstorm Warning | MAF | Eddy | 52 min |
| Aug 19, 8:16 PM MDT | Flash Flood Warning | MAF | Eddy | 4 hr |
| Aug 19, 9:52 PM MDT | Flash Flood Warning | MAF | Eddy | 3 hr |
| Aug 20, 6:05 AM MDT | Flash Flood Warning | MAF | Lea | 3 hr |
| Aug 20, 4:44 PM MDT | Flash Flood Warning | MAF | Lea | 4 hr |
Nearby
Flash Flood Warnings in New Mexico, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.